Optimal Lot Solution to Cardinality Constrained Meanvariance Formulation for Portfolio Selection

19 Pages Posted: 21 Jun 2006

See all articles by Duan Li

Duan Li

The Chinese University of Hong Kong (CUHK) - Department of Systems Engineering & Engineering Management

Xiaoling Sun

Shanghai University - Department of Mathematics

Jun Wang

The Chinese University of Hong Kong (CUHK) - Faculty of Engineering

Abstract

The pioneering work of the mean-variance formulation proposed by Markowitz in the 1950s has provided a scientific foundation for modern portfolio selection. Although the trade practice often confines portfolio selection with certain discrete features, the existing theory and solution methodologies of portfolio selection have been primarily developed for the continuous solution of the portfolio policy that could be far away from the real integer optimum. We consider in this paper an exact solution algorithm in obtaining an optimal lot solution to cardinality constrained mean-variance formulation for portfolio selection under concave transaction costs. Specifically, a convergent Lagrangian and contour-domain cut method is proposed for solving this class of discrete-feature constrained portfolio selection problems by exploiting some prominent features of the mean-variance formulation and the portfolio model under consideration. Computational results are reported using data from the Hong Kong stock market.

Suggested Citation

Li, Duan and Sun, Xiaoling and Wang, Jun, Optimal Lot Solution to Cardinality Constrained Meanvariance Formulation for Portfolio Selection. Mathematical Finance, Vol. 16, No. 1, pp. 83-101, January 2006. Available at SSRN: https://ssrn.com/abstract=910642 or http://dx.doi.org/10.1111/j.1467-9965.2006.00262.x

Duan Li (Contact Author)

The Chinese University of Hong Kong (CUHK) - Department of Systems Engineering & Engineering Management ( email )

Shatin, New Territories
Hong Kong
(852) 2609-8323 (Phone)
(852) 2609-5505 (Fax)

HOME PAGE: http://www.se.cuhk.edu.hk/~dli/

Xiaoling Sun

Shanghai University - Department of Mathematics ( email )

149 Yanchang Road
SHANGDA ROAD 99
Shanghai 200072, SHANGHAI 200444
China
86-21-66133159 (Phone)

HOME PAGE: http://www.se.cuhk.edu.hk/~xlsun/

Jun Wang

The Chinese University of Hong Kong (CUHK) - Faculty of Engineering ( email )

Shatin, New Territories
Hong Kong
(852) 26098472 (Phone)
(852) 26036002 (Fax)

HOME PAGE: http://www2.acae.cuhk.edu.hk/~jwang/

Register to save articles to
your library

Register

Paper statistics

Downloads
10
Abstract Views
819
PlumX Metrics